Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 3, NWS Aberdeen, SD

March 16, 20168 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Mar 16, 2016, 2:30 AM MDT for 8 counties in South Dakota. It took effect at Mar 16, 2016, 10:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2016, 2:30 AM MDT (08:30 UTC)
In effect from
Mar 16, 2016, 10:00 AM MDT
Expired
Mar 16, 2016, 5:25 PM MDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS73 KABR 160830
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT WED MAR 16 2016

SDZ003-015-016-033>035-045-048-162030-
/O.NEW.KABR.WI.Y.0003.160316T1600Z-160317T0000Z/
CORSON-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...WAKPALA...ISABEL...GETTYSBURG...
MISSION RIDGE...ONIDA...PIERRE...MURDO...KENNEBEC
330 AM CDT WED MAR 16 2016 /230 AM MDT WED MAR 16 2016/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

* TIMING...WINDS WILL INCREASE LATER THIS MORNING AND CONTINUE
  THROUGH THIS EVENING.

* WINDS...NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH
  ARE EXPECTED.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD
2 follow-up statements
746 
WWUS73 KABR 161719
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT WED MAR 16 2016

SDZ003-015-016-033>035-045-048-170000-
/O.CON.KABR.WI.Y.0003.000000T0000Z-160317T0000Z/
CORSON-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...WAKPALA...ISABEL...GETTYSBURG...
MISSION RIDGE...ONIDA...PIERRE...MURDO...KENNEBEC
1219 PM CDT WED MAR 16 2016 /1119 AM MDT WED MAR 16 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...WINDS WILL INCREASE THIS AFTERNOON AND CONTINUE THROUGH
  EARLY EVENING.

* WINDS...NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH 
  ARE EXPECTED. 

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TMT
800 
WWUS73 KABR 162325
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
625 PM CDT WED MAR 16 2016


SDZ003-015-016-033>035-045-048-170030-
/O.CAN.KABR.WI.Y.0003.000000T0000Z-160317T0000Z/
CORSON-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...WAKPALA...ISABEL...GETTYSBURG...
MISSION RIDGE...ONIDA...PIERRE...MURDO...KENNEBEC
625 PM CDT WED MAR 16 2016 /525 PM MDT WED MAR 16 2016/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA BUT THEY WILL REMAIN
GUSTY THROUGH MOST OF THE EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 15, 11:52 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 15, 11:52 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT WED MAR 16 2016

.UPDATE...
ISSUED AT 1250 AM CDT WED MAR 16 2016

06Z AVIATION DISCUSSION UPDATED BELOW.

UPDATE ISSUED AT 707 PM CDT TUE MAR 15 2016

FORECAST IS ON TRACK THIS EVENING. NO MAJOR CHANGES PLANNED.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 320 PM CDT TUE MAR 15 2016

SKIES HAVE REMAINED MOSTLY SUNNY/PARTLY CLOUDY THIS AFTERNOON AND
WITH GOOD MIXING AND MILD 925MB TEMPS...HIGHS HAVE WARMED INTO THE
MID TO UPPER 50S TO AROUND 60 DEGREES. SEEING SOME AFTERNOON CU
POPPING UP OVER THE REGION...WITH A DEEPER CU FIELD OVER THE WESTERN
DAKOTAS AND EASTERN MT. KBIS/KUNR RADARS SHOWING SOME WEAK ECHOES
WHICH COULD BE A FEW SPRINKLES OR VERY LIGHT SHOWERS. WILL CONTINUE
TO MONITOR OVER THE NEXT HOUR OR TWO FOR POSSIBLE ADDITION OF POPS
OVER THE WESTERN CWA...BUT THESE WILL DISSIPATE TOWARDS SUNSET AND
COULD HAVE A TOUGH TIME MAKING IT TO CENTRAL SD. HAVE ALSO BEEN
WATCHING RH TRENDS THROUGH THE AFTERNOON AND THEY ARE IN FACT
DROPPING THROUGH THE 20S OVER MUCH OF THE AREA WEST OF THE JAMES
RIVER AND ESPECIALLY INTO THE SOUTHWEST CWA. ALTHOUGH...HAVE NOT
SEEN ANYTHING BELOW 20 PERCENT AS OF YET. IT DOES SEEM THAT THE
EARLIER RUNS OF THE RAP/HRRR/HOP WRF FROM EARLIER THIS MORNING WERE
TOO DRY WITH THE RH VALUES TODAY.

LOOKING AT A QUIET OVERNIGHT PERIOD WITH LOWS DROPPING INTO THE 30S
FOR MOST AREAS WITH A PERSISTENT NORTHWEST BREEZE. ON WEDNESDAY 925
MB TEMPS COOL A BIT MORE SO WILL ONLY SEE HIGHS IN THE UPPER 40S TO
LOW 50S. WINDS LOOK TO BE STRONGER THAN THEY WERE TODAY AND COULD IN
FACT HIT WIND ADVISORY CRITERIA OVER THE WESTERN CWA. WILL HOLD OFF
ON HEADLINES AT THIS TIME AND LET OVERNIGHT SHIFT SORT OUT DETAILS
WITH TIMING AND AREAL COVERAGE. ITS LIKELY A SOMEWHAT MARGINAL EVENT
ANYWAY FOR MUCH OF THE CWA WITH PERHAPS LOW END CRITERIA OUT WEST.
HAVE ALSO ADDED SLIGHT CHANCE POPS FOR WEDNESDAY AFTERNOON. BROAD
CYCLONIC FLOW ALONG WITH STEEP LAPSE RATES MAY ALLOW FOR A FEW
AFTERNOON SPRINKLES OR LIGHT SHOWERS. POP COMPARE AMONGST THE MODELS
AND HI RES MODELS SHOW SOME POTENTIAL. SOUNDINGS ARE A BIT DRY BELOW
THE CLOUD LAYER...BUT CANNOT COMPLETELY RULE OUT A SPRINKLE OR
SHOWER.

WILL THEN BE WATCHING THE UPPER LEVEL TROUGH AXIS ROTATE BACK TO THE
SOUTHWEST WEDNESDAY NIGHT THROUGH THURSDAY...WITH CONTINUED CHANCES
FOR LIGHT PRECIPITATION. COLDER AIR WILL ALSO BE FILTERING INTO THE
REGION WITH HIGHS DOWN INTO THE UPPER 30S TO MID 40S ON THURSDAY.
SFC TEMPS SUPPORT LIGHT SNOW CHANCES AT NIGHT BUT RAIN DURING THE
DAY. ALL INDICATIONS CONTINUE TO SUGGEST ANY PRECIP WILL BE RATHER
LIGHT.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 320 PM CDT TUE MAR 15 2016

THE LONG TERM MODELS ARE IN FAIR AGREEMENT THROUGH 120 HOURS...THEN
ITS SPLITSVILLE. FOR MUCH OF THE PERIOD A WESTERN CONUS RIDGE AND
DOWNSTREAM TROF IS EXPECTED. OLD MID LEVEL LOW/SHEAR AXIS COULD
PROVIDE FOR SOME LIGHT PCPN EARLY IN THE PERIOD...BUT THEN DRYING IS
EXPECTED AS RIDGE BUILDS ACROSS THE REGION LATE IN THE WEEKEND.
HOWEVER THE RIDGE WILL NOT STICK AROUND TOO LONG AS ENERGY IN THE
PACIFIC CRASHES THROUGH IT BY EARLY IN THE WORK WEEK.  THAT ENERGY
SHOULD BRING SOME MORE PCPN TO THE AREA...ALONG WITH MILDER
TEMPERATURES EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1250 AM CDT WED MAR 16 2016

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD FOR ALL
LOCATIONS. THE ISSUES DURING THIS PERIOD WILL BE THE STRONG
NORTHWEST WINDS MIXING OUT ON WEDNESDAY ALONG WITH SOME SCATTERED
LIGHT SHOWERS. THESE COULD AFFECT THE STATIONS. NORTHWEST WINDS ARE
EXPECTED TO INCREASE TO 20 TO 30 KNOTS WITH GUSTS TO 35 TO 40 KNOTS
BY NOON AND DIMINISH INTO THE EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...MOHR
Hazardous weather outlook, Mar 15, 2:23 PM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT TUE MAR 15 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-162030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
323 PM CDT TUE MAR 15 2016 /223 PM MDT TUE MAR 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHWEST WINDS FROM 20 TO 35 MPH ARE FORECAST WEDNESDAY
AFTERNOON...WITH GUSTS FROM 40 TO 50 MPH. THE STRONGEST WINDS ARE
EXPECTED OVER WESTERN AND CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.